Tetracyclines are a group of antibiotics that are often used to treat various types of infections, such as respiratory or urinary tract infections, gastrointestinal infections, as well as skin and eye infections. However, the use of tetracyclines in childhood or during pregnancy can affect the color of teeth and enamel.
The color of teeth enamel may change as a result of using tetracyclines during tooth development. This usually happens up to 8 years of age, when the teeth are still in the development stage. When tetracycline enters the body, it can be present in the teeth and roots of the teeth, causing a change in color.
Tetracycline forms complexes with calcium in the teeth, which can lead to “stains” or “stripes” on the enamel of the teeth. The color of the enamel can change to gray, yellow, or brown depending on the time of antibiotic intake, dosage, duration of treatment, and age of intake.
To prevent this unwanted effect, tetracyclines should not be used in pregnant women or children under 8 years of age. Also, those who have trouble visiting the dentist should inform their dentist about the use of these antibiotics and discuss appropriate recommendations.
Treatment of tooth stains caused by tetracycline is possible but expensive and complicated. Veneers, ceramics, overlays, or teeth whitening can be used to treat staining. Consult with your dentist to find out which methods will be most effective in your case.
In conclusion, the use of tetracyclines can change the color of teeth enamel, especially in childhood. Before starting antibiotic treatment, it is important to discuss this with your doctor or dentist. If you are already taking tetracyclines, it’s important to monitor the condition of your teeth and regularly visit the dentist to prevent unwanted consequences.